Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Endocr Rev. 2001 Aug;22(4):477-501.

Vitamin D deficiency and secondary hyperparathyroidism in the elderly: consequences for bone loss and fractures and therapeutic implications.

Author information

  • Department of Endocrinology, Institute for Endocrinology, Reproduction and Metabolism, EVM-Institute, Vrije Universiteit Medical Center, 1007 MB Amsterdam, The Netherlands. p.lips@vumc.nl

Abstract

Vitamin D deficiency is common in the elderly, especially in the housebound and in geriatric patients. The establishment of strict diagnostic criteria is hampered by differences in assay methods for 25-hydroxyvitamin D. The synthesis of vitamin D3 in the skin under influence of UV light decreases with aging due to insufficient sunlight exposure, and a decreased functional capacity of the skin. The diet contains a minor part of the vitamin D requirement. Vitamin D deficiency in the elderly is less common in the United States than elsewhere due to the fortification of milk and use of supplements. Deficiency in vitamin D causes secondary hyperparathyroidism, high bone turnover, bone loss, mineralization defects, and hip and other fractures. Less certain consequences include myopathy and falls. A diet low in calcium may cause an increased turnover of vitamin D metabolites and thereby aggravate vitamin D deficiency. Prevention is feasible by UV light exposure, food fortification, and supplements. Vitamin D3 supplementation causes a decrease of the serum PTH concentration, a decrease of bone turnover, and an increase of bone mineral density. Vitamin D3 and calcium may decrease the incidence of hip and other peripheral fractures in nursing home residents. Vitamin D3 is recommended in housebound elderly, and it may be cost-effective in hip fracture prevention in selected risk groups.

PMID:
11493580
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk